How to Identify and Respond to Immunotherapy-Related Adverse Events
The favored use of immune checkpoint inhibitors in oncology has led to an increase in immune-related adverse events (IRAEs), which if not managed properly, can be life-threatening.
The favored use of immune checkpoint inhibitors in oncology has led to an increase in immune-related adverse events (IRAEs), which if not managed properly, can be life-threatening. However, this can be addressed if nurses use the 5 pillars of managing IRAEs: prevent, anticipate, detect, treat, and monitor.
At the 2nd Annual School of Nursing Oncology™, held from Aug. 3-4 in Chicago, Marianne Davies DNP, RN, CNS, ACNP-BC, AOCNP, an assistant professor and oncology nurse practitioner at the Yale Comprehensive Cancer Center, presented an overview of IRAEs nurses should look out for, and how to respond to them when they are identified.
“This has been an incredibly active field over the past several years in terms of the approval of several immune checkpoint inhibitors,” said Davies. “What’s import to understand is that the approvals are slightly different across the disease entities. Some of the dosages require modification, [therefore] you really need to understand the dosing schedule and that it might be different for different lines of therapy. Some of these agents are approved in the first-, second- and third-line setting. It’s not just a one-size-fits-all administration.”
IRAEs can include dermatologic, gastrointestinal (GI), pulmonary, and endocrine toxicities, which are unique to immunotherapy agents since adverse events (AEs) in this organ system were not previously seen in targeted therapies or chemotherapy, Davies said.
Treatment of IRAEs depends on the organ system and severity of onset, but usually involves steroids and other immunosuppressant drugs for grade 1 toxicities, treatment dose delays for grade 2 toxicities, or discontinuation of the immunotherapy agent itself for grade 3-4 (Table 1).
Davies says the most common adverse events are dermatologic toxicities. Patients can present with maculopapular rash or an increased manifestation of their eczema or psoriasis.
Jane Arboleda, ARNP from the Miami Cancer Institute in Florida, who presented at the conference on pembrolizumab (Keytruda) and its role in the treatment of metastatic non-small cell lung cancer, said connecting the patient to a dermatologist who has knowledge of immunotherapy-related dermatologic toxicities before beginning therapy may be valuable for patients who are most susceptible to dermatologic AEs. She says trying to procure an initial appointment after symptoms begin could mean weeks of discomfort and dose delay as a result of long wait times. It is essential that the oncology nurse involve the oncologist and patients in treating symptoms to bridge the gap between onset of toxicity and treatment by the specialist.
“It’s important to collaborate with your dermatologist, whether it’s someone within your community or your institution. Where I’m from in Miami, it can take up to 6-8 weeks to see a dermatologist. If you have something very serious, or life-threatening, that’s something the patient cannot afford,” Arboleda stressed.
When discussing pulmonary toxicities, Arboleda further emphasized the potential for pembrolizumab to result in severe cases of pneumonitis. An analysis of 2790 patients selected across numerous KEYNOTE trials, 6.9% of patients taking the anti­­­—PD-1 agent experienced pneumonitis as opposed to 2.9% in the control arms.
“It’s important to note that pneumonitis occurs frequently in patients with history of thoracic radiation,” said Arboleda.
Davies recommends ruling out other causes of pulmonary distress such as disease progression or infection. In all cases of pneumonitis, an infectious workup is recommended to determine if the cause is immune-related and warrants treatment discontinuation.
The onset of gastrointestinal IRAEs can occur anywhere from 3 days to 10 weeks after treatment initiation. Appropriate nursing counseling, including foods to avoid, is important for patients beginning immunotherapy. Colitis and diarrhea are more commonly seen in patients on anti-CTLA4 agents and combination therapies. Risks associated with GI toxicities are bowel perforation and sepsis.
“Patients might have altered bowel patterns if they’re on opioids for pain management [and] they may have significant constipation. If their bowel pattern was such that they were going every two to three days, or maybe even longer, and now they’re going twice per day, that may be a significant toxicity,” said Davies. A baseline assessment is crucial in assessing future bowel dysfunction.
Management of endocrine toxicities is a new consideration for oncology nurses who may not be accustomed to managing AEs related to this organ system with chemotherapy or targeted therapies, Davies noted. Unlike other IRAEs, most events up to grade 4 can be managed with endocrine therapy to avoid dose delay or discontinuation.
Treatment with steroids and immunosuppressant drugs should be managed to mitigate the risk of refractory IRAEs and other medication side effects. Long-term exposure to steroids may require a proton pump inhibitor or beta blocker depending on pre-existing conditions and dose tapering over at least a 30-day period to prevent recurrence. Patients being treated for months at a time will be at risk for osteoporosis and should be treated with Vitamin D and calcium.
IRAEs can occur between 5-12 weeks after treatment has started; however, they can occur months, or even years, after treatment discontinuation. Davies noted that anti-CTLA-4 agents are the most likely to cause toxicities because they initiate activity “upstream” in the immune process. This risk is increased with combination therapies, especially with anti-PD-L1 and anti-PD-1 agents.
The role of the oncology nurse in managing IRAEs starts with a baseline assessment before immunotherapy treatment has started. Having an extensive understanding of the immune system and the likelihood of developing toxicities can be achieved by laboratory evaluations, medication reconciliation, and knowledge about preexisting autoimmune diseases, Davies explained.
Current research focus is centered on predictive markers in patients that will anticipate IRAEs and their sequencing before immunotherapy is initiated. Davies recommends oncology nurses acquaint themselves with National Comprehensive Cancer Network (NCCN) guidelines on IRAEs, as well as resources from the Society for Immunotherapy of Cancer (SITC) and the American Society of Clinical Oncology (ASCO).
Common Immune-Related Adverse Events by Organ System1
- Grade 1: Continue immunotherapy; treat with topical steroids and antihistamines
- Grade 2: Consider holding immunotherapy; treat with high-potency topical steroid or prednisone
- Grade 3-4: Hold immunotherapy; urgent dermatology consult
- Grade 1: Consider holding immunotherapy; hydration; close monitoring
- Grade 2: Hold immunotherapy; IV methylprednisone, consider infliximab if no response
- Grade 3: Discontinue anti-CTLA-4, consider resume anti-PD1/anti-PD-L1 after resolution
- Grade 4: Permanently discontinue immunotherapy; consider inpatient care
- Grade 1: Hold immunotherapy; reassess after 1-2 weeks; repeat chest imaging after 3-4 weeks if indicated
- Grade 2: Assess for infection; monitor every 3-7 days; advance to grade 3 if no improvement in 48-72 hours; methylprednisone
- Grade 3-4: Permanently discontinue immunotherapy; inpatient treatment; infectious workup
- Continue immunotherapy at all levels ≤ grade 4; consider hormone replacement/supplementation
- Suppressed thyroid will need to be treated with levothyroxine indefinitely
Myocarditis, Pericarditis, Arrhythmias, Impaired Ventricle Function
- Grade 3: Permanently discontinue immunotherapy; methylprednisone; inpatient care
- Grade 4: Consider infliximab
- Mild: continue immunotherapy; NSAIDS
- Moderate: consider holding immunotherapy; prednisone; rheumatology consults with no improvement
- Severe: Consider discontinuation; methylprednisone and consider infliximab; rheumatology consults and additional anti-rheumatic drugs
Elevate Creatinine/Acute Kidney Failure
- Grade 1: Consider holding immunotherapy; follow creatinine levels
- Grade 2: Hold immunotherapy; consult nephrology; prednisone/methylprednisone
- Grade 3-4: Permanently discontinue immunotherapy; consider inpatient care and renal biopsy; consider other steroidal medications
- Grade 1: Consider gastroenterology referral
- Grade 2: Hold immunotherapy; methylprednisone/prednisone
- Grade 3-4: Permanently discontinue immunotherapy
- Table adapted from a presentation by Marianna Davies at the 2nd Annual School of Nursing Oncology and the NCCN Guidelines Version 2018 Management of Immunotherapy-Related Toxicities